Thursday, December 14, 2017

My Swallowing Problem

I have been battling for several months a problem with difficulty swallowing after talking for any length of time.   I can swallow,  but it requires a very conscious effort and makes public speaking a struggle (which for obvious reasons is a big concern).  I have already been through an  ENT, speech therapy, the very curious and unpleasant swallow study (barium milk shakes will never replace chocolate at McDonald's).

Today I went to a neurologist who is sending me in for another MRI, to make sure that there had not been another stroke.   He did mention that it might be tardive dyskinesia expressing itself in dysphagia.   TD is a rare side effect of Seroquel, an anti psychotic with several offlabel uses.  Curiously,  this problem started a few months after I started Seroquel (a medicine which I am absolutely sure will never develop an illicit recreational market).  Fortunately, there are some drugs that fix TD.  I am hoping to get this fixed before the spring semester starts.  It appears that it takes a while off Seroquel to alleviate the TD.

2 comments:

Will said...

As a possible bandaid for your swallowing problem, try frequent small sips of water while you are speechifying. That was the trick for those who had the original tonsillectomy operation. (they were inadvertently removing the gland that lubed the vocal cords at the same time)

hga said...

A rule of thumb I remember reading is that if it's psychoactive, it will be abused. Seroquel is said to be a drug of choice in prison systems, and per this article a street drug for sleeping.